A growing body of research has linked long-term use of the anticonvulsant drug phenytoin (Dilantin) to an alleged increased risk of permanent cerebellar atrophy. According to studies, individuals who take phenytoin for long periods of time as a treatment for epilepsy may face a significantly increased risk of suffering irreversible deterioration of the cerebellum. If you or a loved one took phenytoin or Dilantin in the past, and you have since been diagnosed with cerebellar atrophy, our consumer advocates at the Consumer Justice Foundation can help. We are committed to protecting the rights of consumers harmed by allegedly defective medications, and can help put you in touch with a reputable Dilantin attorney who has experience handling cerebellar atrophy claims.
January 2016 – Of the 11,836 Dilantin-related adverse event reports submitted to the FDA, there are nine cases of phenytoin-induced cerebellar atrophy.
August 1994 – The Archives of Neurology publishes the first study examining the potential link between phenytoin treatment and cerebellar atrophy, and finds “a group difference between the phenytoin-exposed epilepsy population and the controls, as the patients had significantly smaller cerebelli.”
December 2000 – A four-year-old boy experienced cerebellar atrophy possibly caused by high levels of phenytoin in his system while taking the anticonvulsant drug for epilepsy, according to research published in the Journal of Postgraduate Medicine.
July 2003 – A study published in the medical journal Seizure involving 56 epilepsy patients who used phenytoin for more than two months finds that cerebellar atrophy is frequently associated with long-term use of phenytoin. They also report that “patients with moderate/severe atrophy were those with longer exposure to phenytoin (longer duration of treatment and higher total dosage).”
November 2013 – The Indian Journal of Pharmacology publishes research documenting phenytoin-induced cerebellar atrophy in a 16-year-old boy with a history of seizures.
Dilantin is one of the first-line anticonvulsant medications prescribed to individuals struggling with epileptic seizures, and research has shown that long-term exposure to the anti-epileptic drug may result in cerebellar atrophy, possibly caused by an accumulation of phenytoin in the cerebral cortex over long periods of time. Studies linking long-term phenytoin therapy to an increased risk of cerebellar atrophy date back more than two decades, and as more and more consumers become aware of the potential for phenytoin (Dilantin) to cause cerebellar atrophy side effects, it is expected that product liability lawsuits will be filed, alleging:
Without accurate and up-to-date information about the potential side effects of pharmaceutical drugs, consumers are unable to make educated decisions about what medications are safe for them and their loved ones to take. Unfortunately, for individuals with epilepsy, Dilantin is one of the go-to treatment options to control tonic-clonic seizures and partial seizures, and many patients are unaware of the potential for long-term phenytoin therapy to cause cerebellar atrophy side effects in users. If you believe you have been adversely affected by alleged side effects of phenytoin (Dilantin), consult an experienced product liability lawyer today to explore your possible compensation options. You may be entitled to compensation for your injuries, which you can pursue by filing a phenytoin lawsuit against the drug manufacturing company.